Stuck in BedStuck in Bed

Author Topic: Progesterone side effects  (Read 161 times)

Charlotte

  • Newbie
  • *
  • Posts: 12
    • View Profile
Progesterone side effects
« on: June 18, 2018 at 12:46 AM »
Hi ladies

I'm a week into using my nightly 100 mg progesterone pessaries. About three days after I first started I experienced a sudden shortness of breath. It's been gradually increasing day by day and to the point where I can now feel it even at complete rest. I have continued to take them daily.

I was just doing some research of my own before I go back to see my doctor tomorrow and came across some forum discussions where women who were taking progesterone with their IVF treatment had experienced similar shortness of breath. Also just googling "shortness of breath" + "pregnancy" indicates that in a normal pregnancy it may be the increased progesterone that causes shortness of breath for a lot of women.

Anyone else experience this? Could it be that I have too much progesterone now? My doctor didn't actually test my levels before he put me on the pessaries but I'm not sure if it's standard practice to do so? Were any of you guys tested beforehand?

Charlotte

Lauren

  • Jr. Member
  • **
  • Posts: 59
    • View Profile
Re: Progesterone side effects
« Reply #1 on: June 18, 2018 at 03:18 AM »
Hi Charlotte,
I am also on progesterone suppositories (200mg), but I have not experienced shortness of breath. Bloating in the first trimester and an increase in discharge.
My doctors didn’t test my progesterone levels, either.
I would definitely bring this up at your next appointment!

OBmom

  • Jr. Member
  • **
  • Posts: 71
    • View Profile
Re: Progesterone side effects
« Reply #2 on: June 18, 2018 at 12:32 PM »
Hey ladies.

Just a quick note to put your minds at ease.
Progesterone levels measurement isn't routine before starting treatment. That's because progesterone levels in your blood don't necessarily reflect what's happening locally. Since absorption is so focalized, no significant rises in blood levels are expected.
What CAN happen however is that progesterone increases your respiratory frequency. This is more common in the first trimester, and your head processes this as "a need to breathe more often and more shallow". Basically anything goes to up your metabolism and help get more oxygen for Baby.

Just relax and enjoy the help your cervix is getting! =)

Charlotte

  • Newbie
  • *
  • Posts: 12
    • View Profile
Re: Progesterone side effects
« Reply #3 on: June 19, 2018 at 08:11 AM »
Thanks to you both for replying. :) I was hoping OBmom would have an explanation for me. So you reckon this increase in respiratory frequency can be attributed also to progesterone pessaries, not just progesterone increasing naturally in the body during pregnancy?

In any case, the progesterone seems to have been doing its job in the week I've been on them. I had an appointment with the doctor today and his exact words were "I'm getting less and less worried about your pregnancy". Those are very encouraging words to hear. Cervix looking stable and lengthened. Very grateful for this movement in the right direction.

Hoping for good luck and great progress for everyone else too. <3

Charlotte